Iowa, 2021Funnel Clouds in Iowa, July 5 to 6, 2021
July 5 to 6, 2021 · NWS DMX · 2 events in 1 county or zone
A surface boundary stalled across northern Iowa and southern Minnesota, resulting in multiple days of convective activity. While heat and humidity supplied plenty of instability, kinematic lift along the boundary was weak and deep layers shear was less than 30 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary stalled across northern Iowa and southern Minnesota, resulting in multiple days of convective activity. While heat and humidity supplied plenty of instability, kinematic lift along the boundary was weak and deep layers shear was less than 30 knots. While no severe storms developed, the instability created a favorable environment for funnel cloud development. This occurred two days in a a row with funnel clouds reported in Palo Alto county both days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 1:18 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 5, 1:18 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
218 PM CDT Mon Jul 5 2021
.DISCUSSION.../Today through Sunday/
Issued at 218 PM CDT Mon Jul 5 2021
Forecast Highlights:
-- A few storms possible over northern Iowa this afternoon/early
evening
-- Scattered showers and storms Tuesday night into Wednesday
-- Cooler and turning dry later Wednesday into Thursday
-- Growing confidence in strong to severe storm chances including
locally heavy rain in the region Friday perhaps into Saturday
Details: For this afternoon into early this evening, 18z SPC
mesoanalysis shows over 2000+ J/kg of MLCAPE with deep layer shear
less than 25 knots with a weak boundary around the Iowa/Minnesota
border. There are weak perturbations in the mid-level flow, but this
weak lift is displaced from the instability axis. The NAM, RAP, and
HRRR forecast soundings show a weak warm layer that persists through
daytime heating that will likely limit convection this afternoon. 1
minute GOES-East visible imagery has shown this cap in the way of
developing cumulus over eastern Hamilton County that were showing
slight vertical development. However, a short time later these
clouds were suppressed. Examining the 5/00z and 5/12z HREF members,
the ARW has been the most aggressive with storm development this
afternoon. However, the NSSL WRF and FV3 show less storms than 24 or
even 12 hours ago and even the ARW has backed off, perhaps owning to
better resolving the cap and weak forcing. SPC morning update
removed the marginal and all guidance here is supportive of such
removal. Any storms that do form will be isolated, but could pose a
risk of downburst winds given inverted V soundings and perhaps hail
in the updraft stage of a storm. Any storms would diminish shortly
after sunset.
With the boundary being pushed back northward tonight, Iowa will be
well within the warm sector on Tuesday. As a shortwave trough moves
across the Dakotas and into Iowa by later in the day, this will
bring the boundary/front into the state. Timing continues to look
late in the afternoon if not the evening hours for reaching our
northwestern forecast area. Most of the scattered storms will be
behind the surface front and instability is lowering into the
overnight hours. The deep layer shear is better than this afternoon
so a few strong storms may result late in the afternoon or evening
hours. Precipitable water values around 2 inches will pool near and
behind the slow moving boundary, but the 850-300mb flow is not
parallel to the boundary. While storms may be slow moving, not
seeing a concern for flash flooding with 3 hour flash flood guidance
values around 2 inches and expected rain amounts. The scattered
showers and storms will push through by later Wednesday afternoon
with cooler air arriving. Temperatures Wednesday afternoon and
Thursday morning will average 5 or so degrees below normal with
highs in the 70s to around 80 degrees and lows in the 50s to around
60 degrees with the lowest of those temperatures in northern Iowa.
The lower temperatures will be accompanied by lower dewpoints for a
short period late Wednesday into a good portion of Thursday.
Attention will turn upstream as a strong shortwave trough will be
arriving over the Pacific Northwest and British Columbia province of
Canada Wednesday and moving over the Canadian Rockies later
Thursday. Another shortwave will undercut this shortwave and phasing
of these two is being shown in both the ECMWF and GFS. This would
help to strengthen and could cause the merged shortwaves to close
off and slow down as it moves southeastward toward the upper and
middle Mississippi Valley. Storms may arrive overnight Thursday into
early Friday into parts of the state, but later Friday is when there
is likely to be favorable instability and deep layer shear. This
environment would be supportive of strong to severe storms chances
somewhere in the region later in the day. 5/00z CIPS analog has a 50-
60% of at least 1 severe report over much of western into portions
of central Iowa and points immediately west of Iowa with the recent
12z run focusing these probabilities farther southwest with the 12z
GFS track of the shortwave farther southwest. Indeed, the idea of a
severe risk is also being highlighted in SPC's day 5 outlook. If the
slower solution results, then portions of our forecast area may have
another round of storms on Saturday and with the closed low nearby,
this could result in a favorable environment for tornadoes northeast
of wherever the low moves.
There is also a signal for heavy rainfall as the ensemble mean
precipitable water values from the GEFS and EC ensemble show over
1.75 to at times above 2 inch values with favorable warm cloud
depths for efficient rainfall later Friday into Saturday. The 850-
300mb flow at this time looks a bit on the fast side for ideal
training storms, but given the high PWs, locally heavy rainfall
looks possible in the region. 5/00z CIPS top 15 analogs for the
period ending 10/00z shows over an inch in portions of the state
with the more recent 12z run shifting the heavier rainfall into
southwestern Iowa and adjacent areas of neighboring states.
Meanwhile the 5/00z WPC cluster analysis shows a half an inch over
southern Minnesota. While a half an inch is not impressive, it is
the mean of 100 members from the deterministic and ensemble
solutions of the CMC, GFS, and ECMWF. Subjectively examining the
ensemble members, there are more members that have around or more
than 2 inches amounts than yesterday. Deterministic solutions, of
course, can have higher 6 hour maximums, though not as extreme as
one solution from yesterday's 12z run. Further looking at
deterministic solutions as they relate to the 100 year annual return
interval, the GFS and ECMWF extreme precipitation forecast table
highlights areas of Minnesota into parts of north central or
northeastern Iowa Friday night into Saturday with generally 30 to
50% for 6 hours and about 20 to 30% higher for the 24 hour period.
While rainfall deficits are greater over northern Iowa looking at 30
and 60 day departures and soil moisture percentile, as we saw in
southern Iowa a few weeks ago this does not preclude water issues.
Indeed, yesterday's and today's National Water Center's prototype
National Hydrologic Discussion mentions the medium range forecast is
signaling bankfull and rapid onset flooding on Friday or Saturday
possible in parts of the region. An important note is that the
National Water Model's precipitation is driven by a single model
(GFS) so that signal in the medium range will shift with the
deterministic weather model.
All of this said about the heavy rainfall and severe potential late
this week into perhaps the first part of this weekend will hinge on
if the shortwaves merge, if they close off, if they slow down, which
has an impact on timing and placement of key features. While
confidence is growing in severe weather and heavy rainfall later
Friday into Saturday in or around Iowa, the details and what that
will mean for a certain area or city will remain in flux for at
least several more days.
&&
.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1228 PM CDT Mon Jul 5 2021
VFR conditions at present are likely to persist through the
period. A weak boundary is near the Iowa/Minnesota border with
breezy winds from the southwest over central into southern Iowa.
FEW to SCT clouds in VFR range may develop south of this boundary
and there is a slight chance of an isolated storm later this
afternoon into early this evening. However, the chance at this
point does not warrant inclusion in the TAF and will monitor for
possible amendments. Thereafter, winds from the southwest will
settle down tonight before increasing to around 10 knots by midday
Tuesday. AMD NOT SKED will remain at OTM with FAA long line
communication problems persisting.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jul 5, 1:21 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
221 PM CDT Mon Jul 5 2021
IAZ004>007-015>017-023>028-033>039-044>050-061930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
221 PM CDT Mon Jul 5 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A few isolated thunderstorms are possible today. Hail and gusty
winds are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Rain showers and thunderstorms are in the forecast Tuesday and
Wednesday across the area. The severe threat currently appears low
for Tuesday and Wednesday.
Additional thunderstorms are possible Friday and Saturday. At this
time, it appears that there will be a chance for severe weather
including heavy rainfall with this activity.
.SPOTTER INFORMATION STATEMENT...
Reports of hail and wind would be appreciated if storms occur.
IAZ057>062-070>075-081>086-092>097-061930-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
221 PM CDT Mon Jul 5 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Rain showers and thunderstorms are in the forecast Tuesday and
Wednesday across the area. The severe threat currently appears low
for Tuesday and Wednesday.
Additional thunderstorms are possible Friday and Saturday. At this
time, it appears that there will be a chance for severe weather
including heavy rainfall with this activity.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed at this time.
Zogg
Funnel Cloud, Palo Alto
- When
- July 5, 5:00 PM CST
- Where
- Palo Alto County, 2.89 mi SW of Osgood
- Reported by
- Public
- Coordinates
- 43.170, -94.760
Delayed report relayed by law enforcement of funnel cloud. A funnel cloud picture was also noted on social media.
Funnel Cloud, Palo Alto
- When
- July 6, 4:55 PM CST
- Where
- Palo Alto County, 2.56 mi SW of Graettinger
- Reported by
- Broadcast Media
- Coordinates
- 43.200, -94.800
Funnel cloud report relayed from KCAU-TV. Time and location estimated via radar.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 5, 20211 injured · $100,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 5, 2021$59,000 · 1 in hail · 11 events
- High Surf in Hawaii, July 5 to 8, 202120 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 5, 202113 events
- Flash Flooding and Damaging Wind in Colorado, July 5, 2021$15,000 · 59 kt wind · 4 events
- Damaging Winds in Michigan, July 5, 2021$11,000 · 50 kt wind · 2 events
- Damaging Winds in Texas, July 5, 202152 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 5, 20211.75 in hail · 3 events
- Damaging Winds in Iowa, July 5, 202156 kt wind · 3 events
- Flash Flooding in Louisiana, July 5, 20212 events
- Flash Flood and Damaging Wind in Texas, July 5, 2021$1,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971700, 971701.